Illinois, 2001

Flood in Illinois, October 22, 2001

October 22, 2001 · NWS DVN · 1 event in 1 county or zone

Event Summary for 10/22/01:On the evening of October 22, a warm front extended from Southeast Iowa, through Northwest Illinois. Warm unstable air riding northward over this boundary, helped fuel strong thunderstorms across portions of Eastern Iowa, and Northwest Illinois.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event Summary for 10/22/01:On the evening of October 22, a warm front extended from Southeast Iowa, through Northwest Illinois. Warm unstable air riding northward over this boundary, helped fuel strong thunderstorms across portions of Eastern Iowa, and Northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 22, 12:15 PM CST, 10 hours earlier.

Area forecast discussion, Oct 22, 12:15 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT MON OCT 22 2001

WEST-TO-EAST WARM FRONT NUDGING NORTH OF IA/MO BORDER AS NE SHORT
WAVE CONTINUES TO INDUCE SFC CYCLOGENESIS OVER KS. MSAS INDICATED
PRESSURE FALLS BULLSEYE OVER SOUTHWEST IA INDICATING EVENTUAL PATH OF
SFC WAVE PROPAGATION THIS EVENING...WITH IT CONTINUING TO
JUST NORTHEAST OF DBQ BY 06Z TUE...AND ACRS WI DURING LATE NIGHT AS
NEBRASKA H5 VORT TAKES PATH JUST NORTH OF SFC REFLECTION. INCREASING
ELEVATED CONVECTIVE COMPLEX ALONG H85 FRONT OVER WEST CENTRAL AND
NORTHERN CWA...TO CONTINUE TO BE MAIN SHORT TERM CONCERN BEFORE IT
SHIFTS INTO WI TONIGHT...BUT SOUTHERN CWA TO EVENTUALLY GET INTO
THE ACT AS MORE SFC BASED PRE-COLD FRONTAL CONVECTION SWEEPS FROM
WEST-TO-EAST AROUND MIDNIGHT INTO THE LATE NIGHT HOURS. TEMPS SHOULD
BE HELD UP TONIGHT FOR MILD LOW REGIME...EVEN ACRS NORTH AS DRY DPT
EAST-NORTHEAST SFC FLOW INFLUX HAS BEEN NIXED BY ADVANCING WARM
FRONT. PORTIONS OF WEST CENTRAL INTO NORTHEAST CWA MAY NEED
LOCALLY HEAVY RAIN WORDING FOR REPEATED ACTIVITY. WILL HOLD OFF ON
FLOOD WATCH ACRS FAR SOUTH THAT WERE HIT HARD LAST NIGHT...AS THEY
ARE RECEIVING A TEMPORARY REPRIEVE FROM CONVECTIVE ACTION TODAY
ENOUGH TO RECOVER...AND HOPE LATER NIGHT PRE-COLD FRONTAL CONVECTION
NOT PROGRESSIVE/NOT LONG-LASTING.

TEMPORARY LULL ON TUE BEFORE STRONG DIGGING JET INTO SOUTHERN PLAINS
TUE NIGHT/WED MORNING BRINGS DIGGING TROUGH AND ANOTHER ROUND OF
PUMMELING VORTS FOR CONVECTIVE THREAT LATER TUE NIGHT INTO WED
MORNING....BEFORE BIG CHILL TAKES PLACE IN DEEPENING UPPER VORTEX
CYCLONIC WRAP-AROUND LATE WED AND WED NIGHT.

LONGER RANGE(THU-MON)...MEDIUM RANGE MODELS STILL IN REASONABLE
AGREEMENT OF CONTINUING TREND OF POLAR VORTEX SETTING UP SHOP NEAR
JAMES BAY TOWARD END OF WEEK...WITH UPPER MIDWEST BATHED IN STIFF CAA
CYCLONIC FLOW. BOTH EURO AND MRF HINT AT VORT SPOKE ROTATING DOWN
THROUGH THIS FLOW THU NIGHT FOR PRECIP CHANCE INTO FRI MORNING...
WITH LOW LEVEL CRITICAL THICKNESSES/TEMPS STILL SUPPORTING SNOW.
HIGHLY AMPLIFIED RIDGE TO THEN EDGE OVER THE UPPER MS RVR VALLEY
FOR DRY BUT CHILLY START TO WEEKEND...WITH REINFORCING BACKDOOR
COLD SURGE FRI NIGHT AND SAT. SLOW MODERATION TO RECOVER HIGH TEMPS
FROM 40S BACK INTO 50S SUN INTO MON.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12

In the hours before

Local storm report, Oct 22, 6:52 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT MON OCT 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    VINTON                    IA   URBAN FLOODING
10/22/01   BENTON                         SEVERAL STREETS AND
                                          INTERSECTIONS FLOODED
                                          IN VINTON.  SOME ROADS
                                          BEING BARRICADED AND A
                                          FEW CARS STALLED.WATER
                                          MORE THAN CURB DEEP IN
                                          PLACES.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Oct 22, 8:37 PM CST, 1 hour 38 minutes before
IAZ041-042-051-052-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CDT MON OCT 22 2001

...URBAN AND SMALL STREAM ADVISORY CANCELED FOR BENTON...SOUTHERN
DELAWARE...AND NORTHWEST LINN COUNTIES...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON...SOUTHERN
DELAWARE...AND NORTHWEST LINN COUNTIES HAS BEEN CANCELED. THE
ADVISORY CONTINUES IN EFFECT FOR DUBUQUE COUNTY UNTIL 1230 AM.

CALLS TO LOCAL SHERIFF DEPARTMENTS INDICATE WATER CONTINUES TO POND
ON ROADS IN DUBUQUE COUNTY. BENTON...DELAWARE...AND LINN COUNTY
SHERIFF DEPARTMENTS REPORT NO ADDITIONAL PROBLEMS WITH FLOODING.

LOCALIZED PONDING OF WATER ON ROADS IS STILL POSSIBLE ACROSS
BENTON...LINN...AND DELAWARE COUNTIES...BUT CONDITIONS WILL IMPROVE
THROUGH MIDNIGHT.
Special weather statement, Oct 22, 8:54 PM CST, 1 hour 21 minutes before
IAZ087>089-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT MON OCT 22 2001

...URBAN AND SMALL STREAM ADVISORY CONTINUES FOR JEFFERSON...
HENRY...AND DES MOINES COUNTIES UNTIL 1230 AM...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR JEFFERSON...
HENRY...AND DES MOINES COUNTIES CONTINUES IN EFFECT UNTIL
1230 AM.

CALLS TO LOCAL SHERIFF DEPARTMENTS INDICATE NO NEW FLOODING
PROBLEMS IN THE COUNTIES. JEFFERSON COUNTY REPORTED THAT SEVERAL
ROADS WERE COVERED WITH WATER BETWEEN 630 PM AND 8 PM.

RADAR SHOWS ANOTHER ROUND OF HEAVY RAIN TRAINING THROUGH JEFFERSON
COUNTY...MOVING SLOWLY EAST. DUE TO ALREADY SATURATED SOILS IN THE
AREA...ANY NEW RAINFALL WILL RUN OFF QUICKLY CAUSING RENEWED
FLOODING. MOTORISTS SHOULD FIND ALTERNATIVE ROUTES AND AVOID LOW
WATER CROSSINGS IN JEFFERSON COUNTY.
Local storm report, Oct 22, 9:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT MON OCT 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    DAVENPORT                 IA   URBAN FLOODING
10/22/01   SCOTT                          STREET FLOODING.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 22, 9:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 PM CDT MON OCT 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    FAIRFIELD                 IA   URBAN FLOODING
10/22/01   JEFFERSON                      SEVERAL STREETS FLOODED
                                          BETWEEN 630 AND 8 PM.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 22, 10:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT MON OCT 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    MUSCATINE                 IA   URBAN FLOODING
10/22/01   MUSCATINE                      SIX INCHES OF WATER
                                          COVERING PARK AVENUE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock Island

When
October 22, 10:15 PM CST
Where
Rock Island County, Rock Is
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Law enforcement reported numerous streets flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270297.